How can you wean yourself off of patches, I'm at 75mcg for lower back pain, and I know you can taper down, but I have read a lot of posts and no one seems to have gotten off of them for good. I have a job and kids so I need to do it as safe and fast as possible. I was wondering if anyone was successful doing it by tapering? Thank you for all your help.
Well, if you manage the pain without the patch then you could talk to your doctor regarding tapering. You could go for a lower strength patch (lower by one third the strength if possible). You should not cut the patch to lower its strength, but buy the next lower strength patch. Please discuss with your doctor and taper off under medical supervision. Also start physiotherapy, swimming etc to help reduce the pain by strengthening the back muscle. Ask your doctor whether wearing a lumbar corset at work will help reduce the pain. Take care!
The medical advice given should not be considered a substitute for medical care provided by a doctor who can examine you. The advice may not be completely correct for you as the doctor cannot examine you and does not know your complete medical history. Hence this reply to your post should only be considered as a guiding line and you must consult your doctor at the earliest for your medical problem.
I tapered off the patch at 75 mcg on my own and would definitely recommend you doing it with your doctor's supervision. It should be a very slow taper as it is an extremely strong drug. Personally I think it should only be used in very severe cases and if you need long-acting meds, there are many others to choose from. I had the patch that was flat with no drug reservoir so I was able to cut it but in general, patches should never be cut because that can release all the medication at once resulting in overdose or death. I tapered down as far as I could and then used my other long-acting med to further taper. Tapering can be hard if you go too fast, which I did and it caused me a lot of pain that was unnecessary.
Is your back pain still going to be an issue? I have a lot of pain from very bad arthritis in most joints and CRPS that resulted from 9 surgeries on my hand, a herniated disk in my back along with fibromyalgia. I use a lot of things to treat the different pain: ibuprofen, Lidoderm patches, Voltaren gel, and narcotics at times. I am presently looking to get in with a new group who also offers a lot of different procedures and acupuncture. (I have done many procedures for the CRPS but never got long-lasting relief.)
Exercise can be challenging but when you figure out what works for you, it will help. I started with swimming and then used an elliptical and some light weights.
Good luck coming off the patch. It is so worth getting off it. It is a good drug for a lot of people, but for me, it was disastrous.
Thank you for your help. I will start swimming and slowly exercising, and just taper off. I really do not know what's going on. My 1st surgery the doc put a cage in and not in pain as long as I change my patch 48 hrs, but I wonder if a lot of that is withdrawal. I just hear so many terrible stories a bout getting off of the patch. I'm looking for a doctor to compare my mri's and no one will even look at me due to the previous surgery. I just want to be off the patch, thanks again for your reply. Everyone is so nice on this forum.
I was using a 150mcg Patch(s) and was able to completely ween off of the drug. I was under the care of a Physician and would recommend highly doing it that way as Marycarmel suggested. It is one of the strongest opiates on the market and nothing to fool with.
I have had 6 back surgeries and am happy to announce that I am opiate free at this point and never felt better.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.